Wyoming, 2022

Hail and Damaging Winds in Wyoming, May 28, 2022

May 28, 2022 · NWS UNR · 7 events in 2 counties and zones

A line of severe thunderstorms developed over portions of central Campbell County and tracked northeast through much of Crook County. The storms mostly produced wind gusts over 70 mph, but were also accompanied by small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over portions of central Campbell County and tracked northeast through much of Crook County. The storms mostly produced wind gusts over 70 mph, but were also accompanied by small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:01 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 28, 12:01 PM MST, 2 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
101 PM MDT Sat May 28 2022

.DISCUSSION...(This Evening Through Saturday)
Issued at 1257 PM MDT Sat May 28 2022

Water vapor shows evolving upper trof over the western CONUS, with a
strong jet streak over the Great Basin and distinct short wave over
southeastern ID/northern UT. At the surface, low is deepening across
eastern WY along old frontal boundary, with e/se boundary layer flow
across our area. Temps are generally in the 70s to lower 80s early
this afternoon with rather abundant mid/high clouds.

CAMs remain quite consistent developing a line of storms by mid
afternoon across northeast WY along the surface low/inverted trof
where MLCAPE will be in the 500-1000J/kg range with enhanced
shear along the trof. Line of storms will then sweep
east/northeast into far western SD by late afternoon and central
SD by early evening. While there is some potential for large hail,
the greatest threat will be from straight line winds with several
bowing segments likely along the line of storms. Storms should
quickly exit our far eastern zones by mid evening.

Main upper low will take shape over southern ID/northern UT on
Sunday. The day will likely start out dry in wake of today's storms,
but tail end of front will begin lifting northeast across far
eastern WY in the afternoon, with additional convection likely by
mid/late afternoon in our southwestern zones. Rather widespread
convection will likely lift northeast across our zones Sunday night
as robust wave ejects from developing upper low. Best chance for
severe storms Sunday afternoon/evening likely east of our forecast
area, but there could be some from southwestern into central SD
closer to the frontal boundary. Highs should range from the 60s
in northeast WY and the Black Hills to the 80s in south central
SD.

For Monday, models have continued their southeast shift of the main
upper which is now expected to lift through central SD. This would
spell more widespread precip for our area, along with cooler and
windy conditions. Some upslope enhanced precip in the northern Black
Hills and northern/eastern foothills also a possibility. At this
time, thermal profiles look warm enough for liquid in the Black
Hills, although a mix with snow not out of the question at the
highest elevations.

Main low/trough shifts east for Tuesday although a few residual
showers possible given cyclonic flow aloft. Cool and windy
conditions likely. Mid week looks mainly dry with a gradual warming
trend. There could be another wave that bring precip for late week
but model consistently is poor.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1144 AM MDT Sat May 28 2022

Unsettled conditions will persist through much of the TAF period
as a deep trough supports increasing chances for thunderstorms
today as well as deteriorating flight conds, to IFR, tonight
across northeastern Wyoming. Isolated to scattered MVFR conditions
will also be possible in thunderstorms this afternoon and evening
as a line of storms moves through the region.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Dye
Hazardous weather outlook, May 28, 10:02 AM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1102 AM MDT Sat May 28 2022

SDZ001-002-012>014-024>026-028-029-072>074-WYZ054>058-071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1102 AM MDT Sat May 28 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week. However, widespread severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-291300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
1102 AM MDT Sat May 28 2022 /1202 PM CDT Sat May 28 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
southwestern and south central South Dakota. Primary hazards
include large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 28, 1:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT Sat May 28 2022

WYZ054-055-282130-
Northern Campbell WY-Southern Campbell WY-
251 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of central Campbell
County through 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Savageton, or 16 miles northwest of Wright, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Camplex Event Facility.

This includes Interstate 90 in Wyoming between Mile Markers 111 and
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4451 10562 4419 10508 4417 10508 4375 10570
      4385 10595
TIME...MOT...LOC 2051Z 220DEG 40KT 4394 10570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dye

The radar

The Rapid City radar (KUDX), 209 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 28, 2:10 PM MST
Where
Campbell County, 9.98 mi SSE of Gillette
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.150, -105.450

Part of a neighbor's tin roof blew into the spotter's yard.

Thunderstorm Wind, Campbell

When
May 28, 2:15 PM MST
Where
Campbell County, 6 mi SSE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.210, -105.454

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
May 28, 2:15 PM MST to 2:30 PM MST
Where
Campbell County, 10.5 mi SW of Gillette
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.170, -105.630

Thunderstorm Wind, Crook

When
May 28, 2:52 PM MST
Where
Crook County, 10.06 mi SE of Keyhole Reservoir
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.290, -104.620

Hail, Crook

When
May 28, 3:20 PM MST
Where
Crook County, 1 mi NNE of Hulett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.693, -104.592

Thunderstorm Wind, Crook

When
May 28, 3:20 PM MST
Where
Crook County, 1 mi NNE of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.693, -104.592

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
May 28, 3:25 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -104.560

Marble sized hail also fell with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020208, 1020209, 1020210, 1020212, 1020213, 1020215, 1020216.